Georgia, 2011

Damaging Winds in Georgia, March 9, 2011

March 9, 2011 · NWS CAE · 3 events in 2 counties and zones

A squall line developed ahead of a cold frnot and produced wind damage in the CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A squall line developed ahead of a cold frnot and produced wind damage in the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 9, 2:09 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 9, 2:09 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EST WED MAR 9 2011

.SYNOPSIS...
A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
EVENING AND EARLY TONIGHT...AHEAD OF A COLD FRONT THAT WILL MOVE
THROUGH THURSDAY. HIGH PRESSURE WILL BUILD IN THURSDAY NIGHT
THROUGH SATURDAY...WITH A DRY FRONT MOVING THROUGH SATURDAY NIGHT
AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN PREFRONTAL BAND OF CONVECTION CURRENTLY STRETCHING FROM NE
GA SW TO THE GULF COAST. LATEST RADAR INDICATING A BAND OF SHOWERS
CURRENTLY DEVELOPING OVER OUR WESTERN FA AHEAD OF THE OTHER LINE.
THE BETTER INSTABILITY...AND STRONGER THUNDERSTORM AND LIGHTNING
ACTIVITY IS NEAR THE GULF COAST WHERE INSTABILITIES ARE HIGHER.
INSTABILITIES ARE CURRENTLY WEAK OVER OUR REGION. 18Z ACARS
SOUNDING AT CAE INDICATES SOME CAPPING AROUND 7K FT...WITH VERY
WEAK INSTABILITY...BUT SIGNIFICANT SHEAR. A STRONG LOW LEVEL JET
WILL TRAVERSE THE REGION THIS EVENING AND EARLY TONIGHT. MODELS
SUGGEST INCREASING INSTABILITY FOR OUR REGION THIS EVENING AND
OVERNIGHT AS AN UPPER IMPULSE CROSSES THE AREA AND THE LOW LEVEL
FLOW BECOMES MORE SOUTHERLY AND INCREASES. HOWEVER...AS CAN HAPPEN
FAIRLY OFTEN...THE BATCH OF HEAVIER CONVECTION TO OUR SOUTH ALONG
THE GULF COAST COULD IMPEDE NORTHWARD TRANSPORT OF THE BETTER
MOISTURE AND INSTABILITY INTO OUR REGION. A COMBINATION OF 12Z
NSSL WRF MODEL AND EXTRAPOLATION SUGGESTS A BAND OR TWO OF
CONVECTION MOVING FROM WEST TO EAST ACROSS THE FA FROM NOW UNTIL
ABOUT 10 OR 11 PM TONIGHT...POSSIBLY FOLLOWED BY LINGERING
STRATIFORM RAIN OR OTHER SHOWERS. AT THIS TIME...INSTABILITIES
AND OVERALL SEVERE THREAT APPEARS LIMITED...BUT WILL HAVE TO
MONITOR IN CASE ANY OF THE HEAVIER SHOWERS OR THUNDERSTORMS COULD
BRING STRONG LOW LEVEL JET WINDS DOWN TO THE SURFACE...OR ANY BOW
ECHOES OR ROTATION DEVELOP WITHIN THE LINE. SYNOPTIC WIND SPEEDS
HAVE PICKED UP AS EXPECTED AND WILL MAINTAIN LAKE WIND ADVISORY
(LWA). SOME WIND GUSTS AROUND 40 MPH NOTED AT 18Z...JUST SHORT OF
GENERAL WIND ADVISORY CRITERIA. SPECIAL WEATHER STATEMENT WILL BE
ISSUED TO HANDLE.

&&

.SHORT TERM /THURSDAY/...
THE MAIN UPPER VORT AND SURFACE FRONT WILL ROLL ACROSS THE REGION
THURSDAY. LATEST MODELS ARE INDICATING SHOWER AND POSSIBLE
THUNDERSTORM CHANCES AHEAD OF IT. WRF/NAM A LITTLE SLOWER THAN GFS
WITH THE TIMING. INSTABILITY STILL APPEARS WILL BE ON THE WEAK
SIDE THURSDAY...BUT WITH UPPER COLD POOL APPROACHING AND DRIER
AIR ALOFT MOVING IN...IF ANY THUNDERSTORMS DO DEVELOP THURSDAY
AFTERNOON THEY WOULD BE CAPABLE OF PRODUCING HAIL...MORE LIKELY
EASTERN FA. IT APPEARS THERE COULD BE A LULL IN WIND SPEEDS LATE
TONIGHT INTO EARLY THURSDAY...BUT WINDS ARE EXPECTED TO PICK UP
AGAIN DURING THE DAY THURSDAY AND SHIFT TO SW. SO...WILL MAINTAIN
CONTINUOUS LWA THROUGH THE PERIOD AS IT MIGHT BE CONFUSING TO
HAVE A LWA FOR TWO SEPERATE TIME PERIODS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
LOW PRESSURE WILL BE CENTERED OVER THE MIDDLE ATLANTIC STATES WITH A
DRY AND DOWNSLOPE FLOW INTO THE FORECAST AREA. EXPECT MAINLY CLEAR
SKIES. STRONG MIXING WILL RESULT IN BREEZY CONDITIONS FRIDAY. USED
THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST. THE GFS AND
ECMWF ARE CONSISTENT SHOWING THE DRY AIR MASS REMAINING IN PLACE
THROUGH SUNDAY. THE MODELS SHOW A MOISTURE INCREASE MONDAY WITH
ISENTROPIC LIFT DEVELOPING. THIS PATTERN APPEARS TO LINGER
TUESDAY. THE GFS SHOWS DRYING WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT HIGH MOISTURE WITH MAINLY MVFR OR IFR CONDITIONS THROUGH THE
TAF PERIOD. THERE WILL BE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS
MAINLY ASSOCIATED WITH THE H85 JET. THE PRESSURE RISE-FALL COUPLET
EXTENDING FROM SOUTHERN ALABAMA INTO THE FORECAST AREA SUPPORTS
STRONG WIND GUSTS THIS AFTERNOON. EXPECT GUSTS NEAR 30 KNOTS BASED
ON UPSTREAM OBSERVATIONS. CONTINUED STRONG WINDS ALOFT WILL MIX
DOWN AT TIMES ESPECIALLY IN SHOWERS AND POSSIBLE THUNDERSTORMS
DURING THE REST OF THE TAF PERIOD BECAUSE OF THE STRONG WINDS ALOFT.
DESPITE THE STRONG SHEAR FORECAST SURFACE WINDS WILL PROBABLY RESULT
IN WIND SHEAR JUST BELOW THE CRITERIA WHERE WE WOULD INCLUDE LLWS IN
THE TERMINAL FORECASTS. THE NAM SUPPORTED NOT INCLUDING LLWS AT
THIS TIME. DID NOT INCLUDE THUNDERSTORMS IN THE TERMINAL FORECASTS
AT TAF ISSUANCE TIME BECAUSE OF SCATTERED COVERAGE AND TIMING
UNCERTAINTY.

EXTENDED AVIATION OUTLOOK...BREEZY CONDITIONS WILL OCCUR DURING THE
REST OF THURSDAY AND FRIDAY. OTHERWISE...NO SIGNIFICANT IMPACTS
EXPECTED DURING THE REST OF THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 7 PM EST THURSDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 7 PM EST THURSDAY FOR GAZ040-063>065-
     077.
&&

SYNOPSIS...DCM
NEAR TERM...DCM
SHORT TERM...DCM
LONG TERM...RJL
AVIATION...RJL
Hazardous weather outlook, Mar 9, 9:00 AM EST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
900 AM EST WED MAR 9 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101400-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
900 AM EST WED MAR 9 2011

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY OCCUR TONIGHT. THE THUNDERSTORMS COULD
POSSIBLY CONTAIN DAMAGING WIND.

ALSO...PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV
ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   LAKE WIND ADVISORY.

ALSO...HEAVY RAINFALL AND RESERVOIR RELEASES COULD POSSIBLY
LEADING TO FLOODING ALONG SOME AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THEREFORE...
SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

In the hours before

Special weather statement, Mar 9, 2:15 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EST WED MAR 9 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
092330-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
215 PM EST WED MAR 9 2011

...STRONG GUSTY WINDS THIS AFTERNOON...

IT WILL BE BREEZY WITH WINDS GENERALLY 15 TO 20 MPH WITH GUSTS
NEAR 30 MPH DURING THE REST OF THE AFTERNOON. HOWEVER...GUSTS NEAR
45 MPH WILL OCCUR IN SOME LOCATIONS ESPECIALLY NEAR SHOWERS.

BE ALERT FOR SUDDEN GUSTS. MOTORISTS...ESPECIALLY THOSE DRIVING
VANS...CAMPERS...TRAILERS AND OTHER HIGH PROFILE VEHICLES...SHOULD
EXERCISE CAUTION.

AN APPROACHING COLD FRONT IS RESPONSIBLE FOR THE WIND.

The radar

The Columbia radar (KCAE), 115 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
March 9, 3:42 PM EST to 3:44 PM EST
Where
Columbia County, 3.17 mi NW of Grovetown
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.487, -82.231

EM reported a semi trailer overtured from wind gusts associated with a thunderstorm. The semi was in the rest area along I-20.

Thunderstorm Wind, Columbia

When
March 9, 3:47 PM EST to 3:49 PM EST
Where
Columbia County, 2.37 mi NNE of Pumpkin Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.510, -82.300

Public reported a grill blown into a yard and large tree branches broken.

Thunderstorm Wind, Richmond

When
March 9, 4:05 PM EST to 4:07 PM EST
Where
Richmond County, 1.98 mi WSW of Augusta Daniel Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
33.458, -82.061

DOT reported large branches down on roads west to southwest of Augusta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277142, 277141, 277166.